Pennsylvania, 2007

Flash Flooding in Pennsylvania, June 2, 2007

June 2, 2007 · NWS CTP · 2 events in 2 counties and zones

Slow moving thunderstorms caused isolated flash flooding over western portions of Central Pennsylvania during the late afternoon and early evening of June 2, 2007.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Slow moving thunderstorms caused isolated flash flooding over western portions of Central Pennsylvania during the late afternoon and early evening of June 2, 2007.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 2, 2:36 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 2, 2:36 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 PM EDT SAT JUN 2 2007

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE OHIO
VALLEY AS REMNANTS OF TROPICAL STORM BARRY SLIDE UP THE EASTERN
SEABOARD. THIS WILL CONTINUE THE HAZY...WARM AND HUMID CONDITIONS
AND BRING EVEN MORE UNSETTLED WEATHER WITH DAILY SHOWERS AND
THUNDERSTORMS CONTINUING THROUGH MONDAY. A COLD FRONT PUSHES
THROUGH BY MIDWEEK BRINGING TEMPERATURES BACK DOWN CLOSE TO NORMAL
BEFORE THE NEXT CHANCE OF RAIN LATE NEXT WEEK.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
SLOW MOVING HEAVY RAINERS AND SCATTERED PULSE SEVERE STORMS WITH
EARLY AFTERNOON LAPS SOUNDINGS INDICATING MUCAPES EXCEEDING 3000
J/KG. 5H RIDGE AXIS LYING ACROSS REGION SO ONCE AGAIN B.L. WINDS
ARE QUITE LIGHT LEADING TO SLOW MOVING STORMS...AND LOCAL FLASH
FLOODING.

ACTIVITY SHOULD ONCE AGAIN DWINDLE IN THE HOURS FOLLOWING SUNSET
WITH WIDESPREAD AREAS OF FOG...SOME LOCALLY DENSE IN THE PRE DAWN
HOURS.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH SUNDAY NIGHT/...
TONIGHT LOOKS MUCH LIKE LAST NIGHT...IN BETWEEN THE DIURNAL
CONVECTION...WITH WIDESPREAD LOCALLY DENSE FOG FOR THE OVERNIGHT.
SOME SUBSIDENCE AROUND TD BARRY MAY START TO IMPACT THE REGION BY
MID-DAY SUNDAY...BUT THE REGION WILL BE CLOSE TO THE RIGHT
ENTRANCE REGION OF A JET STREAK MOVING NORTH/EASTWARD ON THE EAST
SIDE OF THE CUTOFF LOW THAT WILL BE ADVANCING IN FROM THE UPPER
GREAT LAKES. THIS COULD MAKE MORE WIDESPREAD THUNDERSTORMS SUNDAY
AFTERNOON AND EVENING OVER THE WEST AND CENTRAL MTNS. WITH ALL THE
ACTIVITY WE HAVE SEEN THE PAST FEW DAYS...KEPT LIKELY POPS IN
MOST PLACES FOR SUNDAY AFTN.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
COLD FRONT PUSHES THROUGH MON NIGHT WITH COOLER AND DRIER AIR
FILTERING IN FOR MIDWEEK. COULD BE SOME SHOWERS ALONG NORTHERN
TIER AS UPPER WAVE SLIDES BY. BY THU...MOISTURE AGAIN BEGINS TO
RETURN AHEAD OF NEXT SYSTEM PROGGED FOR NEXT WEEKEND.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
HIGH PRESSURE ALOFT ACROSS THE REGION...WITH ANOTHER ROUND OF
SCATTERED AFTERNOON THUNDERSTORMS LASTING THROUGH 02Z. ALL
TERMINALS WILL HAVE TSRA IN THE VICINITY THIS AFTERNOON INTO EARLY
THIS EVENING...SO HAVE PLAYED THIS UP FOR ALL FORECAST POINTS VS.
RECENT DAYS. CONDITIONS WILL DETERIORATE OVERNIGHT WITH IFR CIGS
AND VSBYS REDEVELOPING AS AREAS OF DENSE FOG FORM AND LAST THROUGH
MID MORNING SUN.

SHOWERS AND THUNDERSHOWERS WILL STAY IN THE FORECAST THROUGH MID
WEEK AS AN UPPER LEVEL TROUGH REPLACES OUR CURRENT RIDGE. THIS
WILL KEEP THE AREA UNSETTLED WITH INTERMITTENT MVFR/IFR
CONDITIONS. THE REMNANTS OF A TROPICAL SYSTEM MAY ALSO AFFECT
PARTS OF THE FORECAST AREA LATER ON SUNDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RXR
NEAR TERM...DEVOIR
SHORT TERM...DEVOIR
LONG TERM...RXR
AVIATION...DEVOIR
Hazardous weather outlook, Jun 2, 3:46 AM EST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
446 AM EDT SAT JUN 2 2007

PAZ005-006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-030900-
MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
446 AM EDT SAT JUN 2 2007

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE TODAY. SOME OF THE
STORMS MAY ALSO PRODUCE VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PAZ004-030900-
WARREN-
446 AM EDT SAT JUN 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE TODAY. SOME OF THE
STORMS MAY ALSO PRODUCE VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DANGELO

In the hours before

Special weather statement, Jun 2, 3:33 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
433 PM EDT SAT JUN 2 2007

PAZ065-022200-
YORK-
433 PM EDT SAT JUN 2 2007

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL YORK COUNTY
THROUGH 6 PM EDT...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF HANOVER.  THIS STORM IS NEARLY
STATIONARY.

THE THUNDERSTORM WILL BE NEAR SPRING GROVE AROUND 555 PM AND
THOMASVILLE AROUND 600 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30.

VERY HEAVY RAIN OF 1 TO 2 INCHES PER HOUR WILL FALL FROM THIS
STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

BRIEF WIND GUSTS TO 50 MPH AND HAIL UP TO ONE HALF OF AN INCH IN
DIAMETER ARE POSSIBLE WITH THIS STORM.

EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Jun 2, 3:34 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
434 PM EDT SAT JUN 2 2007

PAZ026>028-022130-
HUNTINGDON-JUNIATA-MIFFLIN-
434 PM EDT SAT JUN 2 2007

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HUNTINGDON...
SOUTHWESTERN JUNIATA AND SOUTHWESTERN MIFFLIN COUNTIES...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTHEAST OF HUNTINGDON...MOVING
NORTHWEST AT 5 MPH.

THE THUNDERSTORM WILL BE NEAR SHIRLEYSBURG AROUND 455 PM...BLACKLOG
AROUND 520 PM AND NEWTON HAMILTON AROUND 530 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22 AND ROUTE
522.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER: RXR
Local storm report, Jun 2, 3:44 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 PM EDT SAT JUN 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             1 S OSCEOLA MILLS       40.84N 78.27W
06/01/2007  M1.00 INCH       CENTRE             PA   TRAINED SPOTTER

            A FEW LARGER STONES...PARTIALLY COVERING THE GROUND IN
            SPOTS

0312 PM     HAIL             1 S OSCEOLA MILLS       40.84N 78.27W
06/01/2007  M1.50 INCH       CENTRE             PA   PUBLIC

            OCCURED ON SPIKE ISLAND

0405 PM     TSTM WND DMG     3 SE LUMBER CITY        40.90N 78.53W
06/01/2007                   CLEARFIELD         PA   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN NEW MILLPORT TOWNSHIP.

0445 PM     FLASH FLOOD      BERLIN                  39.92N 78.95W
06/01/2007                   SOMERSET           PA   EMERGENCY MNGR

            PORTION OF STATE ROUTE 219 CLOSED DUE TO WATER OVER THE
            ROAD

0445 PM     HAIL             EAST PROSPECT           39.97N 76.52W
06/01/2007  M1.00 INCH       YORK               PA   TRAINED SPOTTER

0525 PM     TSTM WND DMG     EAST PROSPECT           39.97N 76.52W
06/01/2007                   YORK               PA   TRAINED SPOTTER

            TREES DOWN

0530 PM     TSTM WND DMG     1 ESE NANTY-GLO         40.46N 78.82W
06/01/2007                   CAMBRIA            PA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

0540 PM     TSTM WND DMG     PINE GROVE              40.55N 76.39W
06/01/2007                   SCHUYLKILL         PA   LAW ENFORCEMENT

            SEVERAL LARGE TREE LIMBS DOWN.

0545 PM     TSTM WND DMG     POTTSVILLE              40.68N 76.21W
06/01/2007                   SCHUYLKILL         PA   LAW ENFORCEMENT

            SEVERAL LARGE TREE LIMBS DOWN.

0600 PM     TSTM WND DMG     TAMAQUA                 40.81N 75.93W
06/01/2007                   SCHUYLKILL         PA   TRAINED SPOTTER

            SEVERAL TREES DOWN ALONG EAST BROAD AND RACE STREETS.

0616 PM     HAIL             LAWN                    40.22N 76.55W
06/01/2007  E1.00 INCH       LEBANON            PA   TRAINED SPOTTER

0630 PM     TSTM WND DMG     LITITZ                  40.15N 76.31W
06/01/2007                   LANCASTER          PA   LAW ENFORCEMENT

            SEVERAL TREES AND WIRES DOWN THROUGHOUT TOWNSHIP.

0635 PM     TSTM WND DMG     EAST PROSPECT           39.97N 76.52W
06/01/2007                   YORK               PA   EMERGENCY MNGR

            ROOF BLOWN OFF HOME

0640 PM     FLASH FLOOD      2 SE EAST PROSPECT      39.95N 76.49W
06/01/2007                   YORK               PA   TRAINED SPOTTER

            SEVERAL INTERSECTIONS AND BASEMENTS FLOODED IN LOWER
            WINDSOR TOWNSHIP.

0705 PM     TSTM WND DMG     MANHEIM                 40.16N 76.40W
06/01/2007                   LANCASTER          PA   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN.

0930 PM     TSTM WND DMG     NE CASSANDRA            40.41N 78.64W
06/01/2007                   CAMBRIA            PA   LAW ENFORCEMENT

            NUMEROUS TREES AND WIRES DOWN IN WASHINGTON TOWNHSIP.

0935 PM     TSTM WND DMG     WAYNESBORO              39.75N 77.58W
06/01/2007                   FRANKLIN           PA   EMERGENCY MNGR

            TREES/WIRES DOWN

0935 PM     TSTM WND DMG     WARREN                  41.84N 79.14W
06/01/2007                   WARREN             PA   LAW ENFORCEMENT

            SEVERAL TREES AND WIRES DOWN.

1000 PM     FLASH FLOOD      WAYNESBORO              39.75N 77.58W
06/01/2007                   FRANKLIN           PA   LAW ENFORCEMENT

            SEVERAL INTERSECTIONS AND BASEMENTS FLOODED.

1107 PM     FLASH FLOOD      2 NW SPRING GROVE       39.90N 76.89W
06/01/2007                   YORK               PA   COUNTY OFFICIAL

            MULTIPLE CARS UNDER WATER ON NASHVILLE BLVD. WATER RESCUE
            NEEDED. NUMEROUS ROADS UNDER WATER IN JACKSON TOWNSHIP.

&&

VGC
Special weather statement, Jun 2, 3:54 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
454 PM EDT SAT JUN 2 2007

PAZ057-065-066-022230-
DAUPHIN-LANCASTER-YORK-
454 PM EDT SAT JUN 2 2007

...STRONG THUNDERSTORMS WILL AFFECT NORTH EASTERN YORK...SOUTHERN
DAUPHIN AND NORTHWESTERN LANCASTER COUNTIES THROUGH 630 PM EDT...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
ELIZABETHTOWN TO 3 MILES SOUTHWEST OF COLUMBIA...MOVING NORTH AT
5 MPH.

THE THUNDERSTORMS WILL BE NEAR WRIGHTSVILLE...COLUMBIA AROUND 500
PM...MARIETTA AROUND 520 PM...GOLDSBORO AROUND 525 PM...MOUNT JOY
AROUND 535 PM...MAYTOWN AROUND 540 PM...MIDDLETOWN...HIGHSPIRE AND
RHEEMS AROUND 600 PM...CLIFTON AROUND 615 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 247 AND 258...ALL OF
I-283.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
AIRPORT CONNECTOR...STATE HIGHWAY 283...ROUTE 30.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND HAIL AROUND ONE HALF OF AN INCH IN DIAMETER
ARE POSSIBLE WITH THESE STORMS.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Jun 2, 3:57 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
457 PM EDT SAT JUN 2 2007

PAZ019-045-022145-
SOUTHERN CENTRE-SOUTHERN CLINTON-
457 PM EDT SAT JUN 2 2007

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CENTRE AND
SOUTHEASTERN CLINTON COUNTIES...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF LOCK HAVEN...MOVING NORTHWEST
AT 5 MPH.

THE THUNDERSTORM WILL BE NEAR LAMAR AND BALD EAGLE STATE PARK AROUND
515 PM AND BEECH CREEK AROUND 545 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 165 AND 184.  THIS WILL ALSO IMPACT THE
FOLLOWING MAJOR ROAD...ROUTE 220.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER: RXR
Special weather statement, Jun 2, 4:33 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
533 PM EDT SAT JUN 2 2007

PAZ017-022215-
CLEARFIELD-
533 PM EDT SAT JUN 2 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLEARFIELD
COUNTY...

AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 6 MILES NORTHWEST OF CLEARFIELD...
MOVING WEST AT 10 MPH.

THE THUNDERSTORMS WILL BE NEAR PENFIELD AROUND 555 PM...ROCKTON
AROUND 605 PM AND DUBOIS AROUND 615 PM.

THESE WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 97 AND 119.  THIS WILL ALSO IMPACT THE
FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE 219...ROUTE 322...AND
STATE ROAD 153.

A 15 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.  WIND GUSTS TO 40 MPH ARE ALSO
POSSIBLE.

FORECASTER: RXR

The radar

The State College radar (KCCX), 82 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Bedford

When
June 2, 4:45 PM EST to 7:30 PM EST
Where
Bedford County, 0.69 mi S of Saxton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.210, -78.250

Heavy rain from slow moving thunderstorms produced flash flooding in portions of Bedford County, near Saxton. Route 26 and Route 913 were impacted by flood waters, and Route 913 was closed due to flooding.

Flash Flood, Clearfield

When
June 2, 6:00 PM EST to 8:30 PM EST
Where
Clearfield County, 0.87 mi SE of Clearfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.020, -78.440

Thunderstorms produced heavy rain and flash flooding throughout Clearfield County during the evening of June 2, 2007. Hardest hit was the city of Clearfield, where numerous roads were closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24850, 24851.